Vol. 79, No. 1, 1978

Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
On the theory of compact operators in von Neumann algebras. II

Victor Kaftal

Vol. 79 (1978), No. 1, 129–137
Abstract

In their recent works L. Zsido’ and P. A. Fillmore have extended Weyl’s version of the classical Weyl-von Neumann theorem to infinite semi-finite countably decomposable von Neumann factors, by proving that for every self-adjoint operator A in the factor there is a diagonal operator B = λnEn such that A B is compact, the En are one-dimensional projections and {λn} is dense in the essential spectrum of A. In this paper we extend the Weyl-von Neumann theorem in a different way.

First we extend the von Neumann version of the theorem to both finite and infinite factors by proving that AB can be chosen as a Hilbert-Schmidt operator of arbitrarily small norm. We have to drop the condition about the λn or the dimension of the En.

Mathematical Subject Classification 2000
Primary: 47C15
Secondary: 46L10
Milestones
Received: 11 July 1977
Published: 1 November 1978
Authors
Victor Kaftal